Benzo withdrawal is accompanied by a number of symptoms. When not properly managed, severe and prolonged syndromes can lead to business failures, failed marriages, bankruptcy, suicidal thoughts and even committal to hospital. It is for this reason that long term users of benzodiazepine should never be forced to withdrawal. Gradual withdrawal coupled with sufficient motivation improves the withdrawal outcomes.
When in recovery, most people are in fear, and the biggest fear they might have are is if they will be able to recover and if their addiction may cost them their life. This and other fears are stimulated because of the process of benzo withdrawal. To avoid serious outcomes such as suicidal thoughts, people that are looking to withdraw from the drug should be given reassurances.
Professionally, psychological interventions include:
- Cognitive-behavioral treatment
- Relaxation training
- Self-monitoring of both consumption and symptoms
- Withdrawal symptoms management
- Help coping with anxiety and insomnia
Benzo withdrawal has no alternative path. To recover from the addiction, every patient will need to go through the same steps, more or less. To alleviate the pain during recovery, it is highly recommended that you become educated about the withdrawal symptoms and work with people that understand and have recovered from the same or a similar addiction. Additionally, instead of discontinuing benzo use abruptly, you should gradually withdraw at a rate you are comfortable with. Work with your doctor on this.
Another important thing you should do to help with managing the benzo withdrawal symptoms is to find ways that you can distract yourself. You can do this by exercising and starting a hobby. Spending time alone will do you no good. You also need to eat well so as to improve the recovery process. You should furthermore avoid all types of stimulants during recovery.
Benzo recovery is all about acceptance and commitment. You need a goal to work towards else you will be distracted. Regardless of how painful the withdrawal symptoms are, take one step at a time. Things always get better.